PubTransformer

A site to transform Pubmed publications into these bibliographic reference formats: ADS, BibTeX, EndNote, ISI used by the Web of Knowledge, RIS, MEDLINE, Microsoft's Word 2007 XML.

Alfredo Iardino - Top 30 Publications

Role of modified Eloesser flap in the treatment of bronchopleural fistula caused by pulmonary coccidioidomycosis.

Disseminated Nocardiosis Associated with Treatment with Infliximab in a Patient with Ulcerative Colitis.

BACKGROUND Opportunistic infections may occur when patients with inflammatory bowel disease (IBD) are treated with tumor necrosis factor (TNF)-alpha inhibitors. With the increasing use of new immunosuppressant drugs, the incidence of opportunistic or atypical infections is also increasing, including with Nocardia spp. A high level of awareness of atypical infections is warranted in immunosuppressed patients. CASE REPORT A 57-year-old female African American, with a past medical history of ulcerative colitis (UC) and arthritis, was treated with infliximab and prednisone. She presented to the emergency department with acute onset of chest pain, shortness of breath, and a two-week history of a productive cough. Examination showed hypoxia, tachypnea, decreased and coarse bilateral breath sounds, and fluctuant, tender, erythematous masses on her trunk and groin. Laboratory investigations showed a leukocytosis with a left shift. She was initially treated for presumed community-acquired pneumonia (CAP). However, blood cultures grew Nocardia farcinica and treatment with trimethoprim-sulfamethoxazole (TMP-SMX) was begun, which was complicated by severe symptomatic hyponatremia. Following recovery from infection and resolution of the hyponatremia, the patient was discharged to a senior care facility, but with continued treatment with TMP-SMX. CONCLUSIONS To our knowledge, this is the first case of disseminated nocardiosis associated with infliximab treatment in a patient with ulcerative colitis. As with other forms of immunosuppressive therapy, patients who are treated with infliximab should be followed closely due to the increased risk of atypical infections. When initiating antibiotic therapy, careful monitoring of possible side effects should be done.

Pyoderma gangrenosum: combination therapy with excellent results in a patient with underlying hepatitis C.

Complement activation: an atypical presentation of an atypical syndrome.

A 42-year-old Hispanic female and long-distance runner was seen for evaluation of fatigue. Her physical examination showed petechiae and ecchymoses in upper extremities, abdominal distension and bilateral ankle oedema. Laboratory workup revealed anaemia, thrombocytopenia, hypoalbuminemia and proteinuria of 1.4 g/24 hours. No schistocytes were found on peripheral blood smear. CT of her abdomen revealed diffuse small lymphadenopathy and hepatomegaly. Bone marrow biopsy demonstrated normal trilineage hematopoiesis with no hemophagocytosis. The patient was started on oral prednisone with no improvement and was subsequently admitted to the hospital for pulsed steroids, intravenous immunoglobulin and rituximab. Her proteinuria became nephrotic range, and a renal biopsy revealed features of thrombotic microangiopathy limited to the glomerular capillaries. ADAMTS13 was low which is >10% of normal, and a diagnosis of atypical haemolytic-uraemic syndrome (aHUS) was made. Eculizumab was started with prompt response. Whole exome sequencing demonstrated mutation in SPTA1, which has been associated with red blood cell membrane diseases but has not been described in patients with aHUS.

Cholesterol embolism: it's always a good idea to look into the eye.